TOO MANY MEDSks_wsid = 0;
Drug duplications and interactions all cause confusion in the elderly. When I ask patients to bring all their medicines in a bag to my office, it is usually double what they told me. The sicker the patient, the poorer they can count. There is mass confusion. The advice should be: start meds slow & low dose.
Drug duplications, interactions of drugs, inappropriate off label uses of drugs, and inability to know the reason why they take each drug all cause confusion. Every year grandma and grandpa should spread out all the bottles on the table and look at them. If there are over 10 bottles, usually something is wrong.
Iron and Calcium tablets can interfere with thyroid absorption. Two products containing amphetamine may cause liver damage. Many drugs have expired or are no longer needed, but are saved, just in case.
Your parents should know the name of the drug they are taking and what it is for. They may have memory problems or difficulty comprehending. If they understand the reason for the medication, they will take it correctly and also know what to expect from it.
Many times they stray from their doctor’s medication plan and the doctor is not aware of it. Their blood pressure soars and the doctor thinks the medication is not working, and in reality they are not taking the medication. So the dose in increased or a second medication is added.
Have their doctor talk to them to insure they comply. Often they can’t afford the medication or are worried about the side effects. This intentional noncompliance occurs because the plan is too hard to keep up with.
Switching to a medicine once a day versus three times a day often works, or make the schedule simpler by treating two problems with one medication. Medication charts on the refrigerator, pillboxes, or taking certain meds with other meds help.
Often getting rid of the childproof capsules can help.
Your parents wait for a half an hour for three prescriptions to be filled and just want to go back home.
Their doctor never told them about the reason for each drug and its instructions. He may speak quietly and fast and this may be a challenge to your parents who still did not get their hearing aids. Your kind parents feel intimidated and don’t ask question because the doctor looked busy and seemed to have no time to answer questions.
Side effects your parents have should not be chalked up to old age, and should not be treated with more drugs. Older people have compromised livers and kidneys and all the drugs affect how the drugs are broken down and excreted.
Your parents may experience dry mouth, drowsiness, depression, insomnia, nausea and vomiting, dizziness and may fall. Sedating antihistamines can be disastrous to them. They often take over the counter sleeping aids, Tylenol pm, cold and allergy medicines as Benedryl.
Since the medications last longer, they may be confused in the morning and fall. If your dad has prostate trouble, he may end up with urinary retention.
Parkinsonism drugs, and Neurontin can cause hallucinations. Antipsychotic medications for depression or dementia can cause them to have more heart and lung problems and also a higher death rate.
The starting dose for elderly may be too high compared to one for you. Start slow and go slow! Medicines must be monitored for side effects. The labels and inserts must be read. Someone should go with them to the doctor so questions are asked and answers are given. The doctor should know about every OTC drug they are taking.
Make a point to clean out their medicine cabinet every year of expired or old medicines. Make a medication list for them and give a copy to their primary doctor every time they make a visit.